Alert archive / Pennsylvania / Flash Flood Warnings in 2018
Flash Flood Warning 30, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jun 20, 2018, 9:07 PM EDT for Allegheny County, Pennsylvania. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2018, 9:07 PM EDT (01:07 UTC)
- Expired
- Jun 21, 2018, 12:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Allegheny County, PA
The radar
The Pittsburgh radar (KPBZ), 27 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 9:27 PM EDT | FLASH FLOOD | 2 W Pennsbury Village, PA | FLOODING AT CAMPBELLS RD. |
| Jun 20, 9:40 PM EDT | FLASH FLOOD | Aspinwall, PA | MAJOR FLOODING ON FREEPORT ROAD NEAR POWERS RUN RD IN FOX CHAPEL, PA. POLICE AND FIRE ON SCENE. THREE CARS STUCK IN FLOOD WATERS. |
| Jun 20, 10:30 PM EDT | HEAVY RAIN 2.98 | Mount Washington, PA | 2.98 INCHES BETWEEN 845 AND 1030P |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 00:00Z, 1.1 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 522 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 626 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.7
The text
As transmitted.
592
WGUS51 KPBZ 210107
FFWPBZ
PAC003-210400-
/O.NEW.KPBZ.FF.W.0030.180621T0107Z-180621T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
907 PM EDT WED JUN 20 2018
The National Weather Service in Pittsburgh has issued a
* Flash Flood Warning for...
Northeastern Allegheny County in southwestern Pennsylvania...
* Until midnight EDT.
* At 906 PM EDT, radar indicated heavy rain in the warned area.
FLASH FLOODING... Expected.
ESTIMATED RAINFALL... Up to 3/4 inch.
ADDITIONAL RAINFALL...Up to 1/2 inch.
* Some locations that may experience flooding include...
Pittsburgh... Penn Hills...
Ross Township... McCandless Township...
Monroeville... Shaler Township...
Plum... North Side Pittsburgh...
Hampton Township... Scott Township...
Wilkinsburg... Robinson Township...
This includes the following highways...
Pennsylvania Turnpike between mile markers 44 and 57.
Interstate 79 in Pennsylvania between mile markers 29 and 34.
Parkway North between mile markers 1 and 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night, when it is harder to recognize the
dangers of flooding.
Please report flooding by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4040 8021 4049 8011 4058 7998 4059 7977
4056 7977 4055 7976 4055 7974 4053 7970
4043 7971
$$2 follow-up statements
302
WGUS71 KPBZ 210202
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
1002 PM EDT WED JUN 20 2018
PAC003-210400-
/O.CON.KPBZ.FF.W.0030.000000T0000Z-180621T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allegheny PA-
1002 PM EDT WED JUN 20 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT FOR
NORTHEASTERN ALLEGHENY COUNTY...
At 958 PM EDT, radar that rainfall rates in the warned area were
diminishing. Runoff will continue for several hours.
FLASH FLOODING... Expected.
ADDITIONAL RAINFALL... 1/4 to 1/2 inch.
Some locations that may experience flooding include...
Pittsburgh... Penn Hills...
Ross Township... McCandless Township...
Monroeville... Shaler Township...
Plum... North Side Pittsburgh...
Hampton Township... Scott Township...
Wilkinsburg... Robinson Township...
This includes the following highways...
Pennsylvania Turnpike between mile markers 44 and 57.
Interstate 79 in Pennsylvania between mile markers 29 and 34.
Parkway North between mile markers 1 and 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report flooding by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4040 8021 4049 8011 4058 7998 4059 7977
4056 7977 4055 7976 4055 7974 4053 7970
4043 7971
$$630
WGUS71 KPBZ 210352
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
1152 PM EDT WED JUN 20 2018
PAC003-210402-
/O.EXP.KPBZ.FF.W.0030.000000T0000Z-180621T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allegheny PA-
1152 PM EDT WED JUN 20 2018
...THE FLASH FLOOD WARNING FOR NORTHEASTERN ALLEGHENY COUNTY WILL
EXPIRE AT MIDNIGHT EDT...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 4040 8021 4049 8011 4058 7998 4059 7977
4056 7977 4055 7976 4055 7974 4053 7970
4043 7971
$$
07What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 6:54 PM EDT, 2 hours 13 minutes earlier.
Area forecast discussion, Jun 20, 6:54 PM EDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
654 PM EDT Wed Jun 20 2018
.SYNOPSIS...
A frontal boundary will remain in the region into the weekend
and will keep active weather in the forecast.
&&
.NEAR TERM /THROUGH THURSDAY/...
Shower and thunderstorm chances will continue until the
departure of an upper level shortwave tonight. Boundary remains
situated across the region, and actually bisects Allegheny
county as of this update. Steering level flow parallel to this
boundary, the aforementioned shortwave, and focused convergence
as a result of the front has supported training storms in
several counties in SW PA. Expect this threat to diminish over
the next few hours as the boundary shifts to the south and we
lose instability. Current timing of flash flood watch seems
appropriate, so no changes were made to headlines. Biggest
adjustments were made to PoPs and temperatures.
Lingering cloud cover with the boundary in the vicinity of the
upper Ohio Valley will likely hold temperatures up a few
degrees overnight.
Brief period of shortwave ridging should keep the bulk of
Thursday dry, before the boundary once against starts to move
northward in advance of approaching low pressure. Stayed near
seasonal averages for highs.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
Precipitation chances will increase Thursday night and Friday
as a warm front approaches the region ahead of a deepening
midwest trough. Cloud cover may limit heating a bit more on Fri,
with temps in the 70s slightly below seasonal average. Surface
based convection looks unlikely based off model soundings but
kept a slight chance mention for storms as there looks to be
some elevated instability.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A strong low pressure system in the Central Plains will approach
the Great Lakes Region Fri night and Sat, with showers and
storms expected as it crosses. Given the expected negative tilt
of the system and strong forcing for ascent, the potential for
damaging wind gusts will need to be monitored despite the
less favorable timing of the sfc trough passage.
A subsequent shortwave trough could spell additional rain
chances on Sun before high pressure builds into the region on
Mon and Tue and erodes much of the low-level moisture.
Seasonable temperatures should continue into next week.
&&
.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
Occasional restrictions in showers and storms will continue to
impact the terminals over the next several hours. MVFR with
brief IFR visibility is possible where any thunderstorm crosses
an airfield. Additional restrictions are possible overnight
where low level moisture remains with a mix of IFR and MVFR
fog/ceilings. Gradual improvement is expected into Thursday
morning as drier air moves in from the north.
Light nne winds will establish Thursday morning.
OUTLOOK...
A brief respite on Thursday will be followed by periodic
restrictions into the weekend as the front wavers across the OH
Valley region.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch until 10 PM EDT this evening for MDZ001.
OH...None.
PA...Flash Flood Watch until 10 PM EDT this evening for PAZ021-029-
031-073>076.
WV...Flash Flood Watch until 10 PM EDT this evening for WVZ002>004-
012-021-509>512.
&&Hazardous weather outlook, Jun 20, 11:31 AM EDT, 9 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 1131 AM EDT Wed Jun 20 2018 OHZ039>041-048-057-058-068-211545- Tuscarawas-Carroll-Columbiana-Coshocton-Muskingum-Guernsey-Noble- 1131 AM EDT Wed Jun 20 2018 This Hazardous Weather Outlook is for east central Ohio. .DAY ONE...This Afternoon and Tonight. Locally heavy rainfall is expected this afternoon along a slow- moving front and could lead to localized flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The chance of hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ007>009-013-015-016-211545- Mercer-Venango-Forest-Lawrence-Clarion-Jefferson- 1131 AM EDT Wed Jun 20 2018 This Hazardous Weather Outlook is for northwest Pennsylvania, west central Pennsylvania and western Pennsylvania. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The chance of hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ049-050-059-069-PAZ014-020-022-023-WVZ001-513-514-211545- Harrison-Jefferson-Belmont-Monroe-Butler-Beaver-Armstrong-Indiana- Hancock-Western Tucker-Eastern Tucker- 1131 AM EDT Wed Jun 20 2018 This Hazardous Weather Outlook is for east central Ohio, west central Pennsylvania, western Pennsylvania and northern West Virginia. .DAY ONE...This Afternoon and Tonight. Thunderstorms are expected this afternoon along a slow-moving front. Some storms could produce flash flooding and gusty wind. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The chance of hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-PAZ021-029-031-073>076-WVZ002>004-012-021-509>512-211545- Garrett-Allegheny-Washington-Greene-Westmoreland-Westmoreland Ridges- Fayette-Fayette Ridges-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston- 1131 AM EDT Wed Jun 20 2018 ...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for western Maryland, southwest Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Thunderstorms are expected this afternoon along a slow-moving front. Some storms could produce flash flooding and gusty wind. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The chance of hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 20, 8:48 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
848 PM EDT WED JUN 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM FLASH FLOOD 1 ENE CARNEGIE 40.41N 80.08W
06/20/2018 ALLEGHENY PA DEPT OF HIGHWAYS
FLOODING ON US 22 BOTH DIRECTIONS AT EXIT:
EAST I-376/US 22/30 TO I-79. THERE IS A
TRAFFIC DISRUPTION.
&&Local storm report, Jun 20, 8:50 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
850 PM EDT WED JUN 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM FLASH FLOOD 1 S BETHEL PARK 40.31N 80.03W
06/20/2018 ALLEGHENY PA 911 CALL CENTER
GLENDALE DRIVE AT LOGAN ROAD IS FLOODING.
&&Local storm report, Jun 20, 8:51 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
851 PM EDT WED JUN 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM FLASH FLOOD 1 SSW BETHEL PARK 40.32N 80.04W
06/20/2018 ALLEGHENY PA 911 CALL CENTER
ONEILL DRIVE AT LOGAN ROAD IS IMPASSABLE DUE
TO FLOODING.
&&Local storm report, Jun 20, 8:57 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
857 PM EDT WED JUN 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM FLASH FLOOD 1 SSE UPPER SAINT CLAIR 40.32N 80.07W
06/20/2018 ALLEGHENY PA 911 CALL CENTER
JOHNSTON ROAD AT SOUTH PARK ROAD - TWO
VEHICLES STUCK IN WATER.
&&Local storm report, Jun 20, 9:04 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
904 PM EDT WED JUN 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM FLASH FLOOD DORMONT 40.39N 80.04W
06/20/2018 ALLEGHENY PA BROADCAST MEDIA
FLOODING ON TOLMA AVE. CARS HALF WAY
SUBMERGED. PICTURE VIA MEDIA.
&&Local storm report, Jun 20, 9:06 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
906 PM EDT WED JUN 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0906 PM FLASH FLOOD 2 WSW BETHEL PARK 40.31N 80.06W
06/20/2018 ALLEGHENY PA 911 CALL CENTER
DASHWOOD DRIVE AT CLIFTON ROAD IS FLOODING
AND VEHICLE STUCK IN WATER.
&&The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 8:16 PM EDT | Flash Flood Warning | PBZ | Westmoreland | 4 hr |
| Jun 20, 10:58 PM EDT | Areal Flood Advisory | PBZ | Indiana | 3 hr |
| Jun 21, 12:10 AM EDT | Areal Flood Warning | PBZ | Westmoreland | 6 hr |
| Jun 21, 4:00 AM EDT | Areal Flood Warning | PBZ | Indiana | 3 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.